Wyoming, 2014

Damaging Winds in Wyoming, May 28, 2014

May 28, 2014 · NWS BYZ · 2 events in 1 county or zone

Hot temperatures combined with low afternoon humidities help produced damaging winds as a weak thunderstorm moved across the Sheridan area. Numerous downed trees and limbs knocked down power lines which resulted in power outages across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Hot temperatures combined with low afternoon humidities help produced damaging winds as a weak thunderstorm moved across the Sheridan area. Numerous downed trees and limbs knocked down power lines which resulted in power outages across the area. The winds accounted for a small fire to an RV trailer. In addition, two semi-trailers overturned on their sides on Interstate 90 just north of Sheridan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 28, 2:40 PM MST, 1 hour 2 minutes earlier.

Area forecast discussion, May 28, 2:40 PM MST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
340 PM MDT WED MAY 28 2014

.SHORT TERM...VALID FOR THU AND FRI...

STRONG SHORTWAVE ACTIVITY IS FIGHTING AGAINST A STRONG CAP TO
GENERATE ISOLATED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. SHEAR
AND CAPE ARE FAVORABLE FOR SOME SEVERE STORMS THIS
AFTERNOON/EVENING...SO A SEVERE THUNDERSTORM WATCH IS IN EFFECT
THROUGH LATER THIS EVENING FOR THE SOUTHWESTERN HALF OF THE
REGION. HOWEVER...MIXING THROUGH THIS EVENING AND SOME DRIER AIR
WORKING IN FROM THE SOUTHWEST WILL LIKELY CAUSE DEWPOINTS TO FALL
ACROSS THE AREA...LOWERING CAPE VALUES FROM SOUTH TO NORTH
THROUGH THIS EVENING...SO THE SEVERE THREAT ACROSS THE SOUTHERN
PORTIONS OF THE WATCH BOX MAY BE LIMITED TO GUSTY THUNDERSTORM
WINDS OVER THE NEXT FEW HOURS BEFORE THE STRONGEST ENERGY AND
SEVERE WEATHER THREAT LIFT NORTHWARD LATER THIS EVENING. LATER
TONIGHT INTO TOMORROW A COLD FRONT WILL MOVE NORTHWEST TO
SOUTHEAST ACROSS THE REGION...BUT THE FRONT SHOULD MAINLY BE DRY.

THURSDAY INTO THURSDAY EVENING...THE COLD FRONT WILL SLOW DOWN A
BIT AS IT TRIES TO EXIT THE SOUTHEASTERN PORTION OF THE
REGION...BUT MORE SHORTWAVE ENERGY WILL WORK WITH THE FRONT TO
GENERATE MORE SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHEAST.
FARTHER WEST...AN EASTERLY UPSLOPE FLOW WILL SET UP AND WORK WITH
TERRAIN AND MORE SHORTWAVE ACTIVITY IN SW FLOW TO GENERATE SHOWERS
AND THUNDERSTORMS OVER THE WESTERN MOUNTAINS AND FOOTHILLS. IT
WILL BE COOLER BEHIND THE FRONT...WITH HIGHS GENERALLY IN THE 70S.

FRIDAY INTO FRIDAY NIGHT...EMBEDDED SHORTWAVES IN SOUTHWEST FLOW
WILL AGAIN GENERATE SHOWERS AND THUNDERSTORMS FROM SOUTHWEST TO
NORTHEAST ACROSS THE REGION. CAPE AND SHEAR VALUES LOOK SUFFICIENT
FOR SOME STRONGER STORMS AND HIGH PWAT VALUES WILL SET THE STAGE
FOR ANY THUNDERSTORM TO PRODUCE LOCALLY HEAVY RAIN...PARTICULARLY
FRIDAY AFTERNOON/EVENING. HIGHS FRIDAY WILL AGAIN BE IN THE 70S.
STC

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

PERIOD OF WET WEATHER APPEARS TO BE ON THE WAY THIS WEEKEND INTO
EARLY NEXT WEEK AS SLOW MOVING UPPER LOW EMERGES FROM THE SW AND
MOVES THROUGH OUR REGION.

A RISK OF SEVERE TSTMS EXISTS ON SATURDAY AS UPPER LOW MOVES FROM
THE PAC COAST TO GREAT BASIN...RESULTING IN SW FLOW/HGT FALLS
ALONG WITH DEEP MOISTURE ADVECTION OVER OUR CWA. LIFTED INDICES ON
THE ORDER OF -6C ALONG WITH 35-40 KTS OF 0-6KM BULK SHEAR AND
INCREASING SYNOPTIC SCALE ASCENT PLUS EASTERLY LOW LEVEL FLOW ALL
FAVORABLE FOR TSTM DEVELOPMENT ESPECIALLY DURING THE AFTN AND
EVENING. PWATS TO NEAR AN INCH WILL ALSO BRING THE THREAT OF HEAVY
RAIN ALONG WITH LARGE HAIL AND STRONG WINDS. CANNOT RULE OUT A
TORNADO AS WELL WITH SFC DEWPTS WELL INTO THE 50S CONSISTENT W/
RELATIVELY LOW LCL HEIGHTS ANTICIPATED...ESPECIALLY IN OUR EAST TO
NORTH OF SFC LOW DEVELOPING IN NE WY. WILL KEEP THIS DAY
HIGHLIGHTS IN OUR HWO/GRAPHIC. ANYONE WITH OUTDOOR PLANS THIS
WEEKEND SHOULD TAKE NOTE AND BE PREPARED.

UPPER LOW WILL LIFT TOWARD WESTERN WY ON SUNDAY AND TRACK SLOWLY
TO THE WESTERN DAKOTAS MONDAY...BRINGING US A PERIOD OF FAIRLY
STRONG SYNOPTIC FORCING WHICH ALONG THE THE ABUNDANTLY MOIST
AIRMASS IN PLACE WILL PRODUCE WIDESPREAD SHOWER/TSTM ACTIVITY OVER
THIS PERIOD. MIGHT BE TOO MUCH SHOWER ACTIVITY TO ALLOW FOR SEVERE
POTENTIAL TO BUILD...AND MAIN IMPACTS COULD BE PCPN ITSELF AND ITS
AFFECT ON AREA RIVERS. WITH CONFIDENCE IN TRACK OF UPPER LOW HAVE
RAISED POPS A BIT MORE FOR THESE PERIODS.

UPPER LOW WILL EXIT BY TUESDAY...PRETTY GOOD MODEL AGREEMENT
HERE...AND SECONDARY/WEAKER PAC WAVE MAY MOVE INTO THE NORTHERN
ROCKIES BY WEDNESDAY. WILL KEEP NEAR CLIMO POPS TO COVER THE LAST
COUPLE DAYS OF THE EXTENDED PERIOD.

TEMPS WILL TREND DOWN SATURDAY THROUGH MONDAY...AND IN FACT COULD
BE A FAIRLY COOL DAY BY MONDAY AS WE TAP INTO SINGLE DIGIT 850MB
TEMPS ON THE BACK SIDE OF THE UPPER LOW. HAVE DROPPED EXPECTED
TEMPS A FEW DEGREES HERE. SHOULD SEE WARMING BACK TO NEAR NORMAL
LEVELS BY TUESDAY/WEDNESDAY.

JKL
&&

.AVIATION...

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER
HIGHER TERRAIN TO THE SOUTH AND WEST AND MOVE THROUGH THE AREA
THIS EVENING. A FEW SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL AND
STRONG WINDS. LOCAL MVFR/IFR CONDITIONS IN HEAVY RAIN CAN BE
EXPECTED NEAR STORMS. LATER TONIGHT INTO EARLY THURSDAY...A COLD
FRONT WILL MOVE ACROSS THE AREA SWITCHING WINDS TO THE NW. THERE
IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS EASTERN
ROUTES AHEAD OF THE FRONT OVER SOUTHEAST ROUTES VERY LATE TONIGHT
INTO THURSDAY MORNING. STC

&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 057/073 052/075 054/076 056/072 052/068 049/073 052/075
    22/T    21/B    45/T    57/T    77/T    64/T    33/T
LVM 047/072 041/073 046/077 048/072 048/067 044/072 044/072
    22/T    23/T    35/T    57/T    77/T    64/T    33/T
HDN 059/076 052/078 054/079 055/076 051/069 048/075 051/078
    21/B    22/T    55/T    56/T    66/T    64/T    33/T
MLS 062/077 055/078 057/078 056/074 052/069 049/073 052/076
    21/B    21/B    44/T    44/T    66/T    64/T    33/T
4BQ 063/078 055/076 056/078 056/075 054/070 050/073 051/076
    21/B    44/T    54/T    44/T    66/T    64/T    33/T
BHK 062/078 054/075 055/075 052/072 051/067 048/070 049/073
    21/B    52/T    54/T    44/T    56/T    65/T    43/T
SHR 056/075 050/074 050/078 049/075 048/069 045/073 046/073
    23/T    34/T    55/T    56/T    66/T    64/T    34/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 196 IN EFFECT UNTIL 10 PM MDT THIS
      EVENING FOR ZONES 30-34-35-38>41-56-57-64>68.
WY...SEVERE THUNDERSTORM WATCH 196 IN EFFECT UNTIL 10 PM MDT THIS
      EVENING FOR ZONES 98-99.
     FLOOD WATCH IN EFFECT THROUGH LATE FRIDAY NIGHT FOR ZONES
      98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 28, 2:45 PM MST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
345 PM MDT WED MAY 28 2014

MTZ028>042-056>058-063>068-WYZ098-099-292145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
345 PM MDT WED MAY 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS...SOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS IN EXCESS OF 60 MPH...ARE POSSIBLE THROUGH LATE
THIS EVENING. AN ISOLATED TORNADO CANNOT BE RULED OUT...MAINLY
ACROSS WHEATLAND...MUSSELSHELL...NORTHERN ROSEBUD...CUSTER AND
FALLON COUNTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO SEVERE THUNDERSTORMS REMAIN POSSIBLE FRIDAY THROUGH
NEXT MONDAY. HEAVY RAINFALL COULD ACCOMPANY THE STORMS AND MAY
LEAD TO FLASH FLOODING. THE STORMS MAY BE WIDESPREAD ENOUGH TO
PRODUCE RAINFALL AMOUNTS OVER TWO INCHES ACROSS MUCH OF SOUTHERN
MONTANA AND NORTH CENTRAL WYOMING. IF THAT OCCURS...RIVERS AND
STREAMS WHICH ARE ALREADY SWOLLEN FROM MOUNTAIN SNOWMELT MAY RISE
EVEN FURTHER AND CAUSE ADDITIONAL FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 28, 2:38 PM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
338 PM MDT WED MAY 28 2014

MTZ029-035-057-282215-
NORTHERN BIG HORN MT-MUSSELSHELL MT-YELLOWSTONE MT-
338 PM MDT WED MAY 28 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 336 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LOCKWOOD...OR 7 MILES SOUTHEAST OF BILLINGS...MOVING NORTHEAST
AT 25 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM ALONG WITH BRIEF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
LOCKWOOD...WORDEN...BALLANTINE...HUNTLEY...SHEPHERD...CORINTH AND
POMPEYS PILLAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4561 10833 4573 10852 4633 10802 4601 10757
TIME...MOT...LOC 2136Z 222DEG 46KT 4573 10836

RICHMOND
Special weather statement, May 28, 3:15 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
415 PM MDT WED MAY 28 2014

WYZ098-099-282315-
SHERIDAN FOOTHILLS WY-NORTHEAST BIG HORN MOUNTAINS WY-
415 PM MDT WED MAY 28 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 413 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CLOUD PEAK...OR 16 MILES WEST OF BUFFALO...MOVING NORTHEAST AT
40 MPH.

WIND GUSTS UP TO 50 MPH...FREQUENT LIGHTNING...BRIEF HEAVY RAIN AND
SMALL HAIL ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHERIDAN...RANCHESTER...BIG HORN...CLEARMONT...LEITER...UCROSS...
BANNER...BECKTON...STORY...ARVADA AND WYARNO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4457 10738 4460 10739 4461 10746 4467 10754
      4500 10703 4499 10604 4497 10602 4457 10601
      4455 10648
TIME...MOT...LOC 2213Z 220DEG 53KT 4445 10701

JKL
Special weather statement, May 28, 3:27 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
427 PM MDT WED MAY 28 2014

MTZ030-057-282315-
TREASURE MT-NORTHERN BIG HORN MT-
427 PM MDT WED MAY 28 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 426 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTHEAST OF HARDIN...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL...WINDS IN EXCESS OF 40 MPH AND HEAVY RAIN WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MYERS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4574 10740 4585 10759 4629 10735 4606 10698
TIME...MOT...LOC 2226Z 206DEG 24KT 4588 10744

RICHMOND

The radar

The Billings radar (KBLX), 177 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
May 28, 3:42 PM MST to 3:58 PM MST
Where
Sheridan County, 0.85 mi SE of (Shr)sheridan Co Arp
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
44.760, -106.970

Thunderstorm Wind, Sheridan

When
May 28, 3:55 PM MST
Where
Sheridan County, 2.01 mi NE of Parkman
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
44.990, -107.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511749, 511750.